Return to the homepage

What is Clostridium difficile?

Clostridium difficile is a type of germ (bacterium) which is carried in the gut of some people. Sometimes it causes diarrhoea, particularly in elderly people who are taking antibiotics for treatment of some other infection, e.g. chest or urinary tract.

Clostridium difficile infection is the most important cause of hospital-acquired diarrhoea. It is a bacterium that is present in the gut of up to 3% of healthy adults and 66% of infants. However, Clostridium difficile rarely causes problems with children or healthy adults as it is kept in check by the normal (good) bacteria in the intestine. When certain antibiotics disturb the balance of bacteria in the gut Clostridium difficile can multiply rapidly and produce toxins which cause illness.

 

Symptoms?

Clostridium difficile infection ranges from mild to severe diarrhoea. At its worst the patient can be very ill with dehydration, confusion, abdominal swelling and severe damage to the bowel walls. Some elderly patients, usually those already very frail, can die from the infection.

 

How is it treated?

Fortunately most patients only develop mild diarrhoea that stops once the antibiotics have been stopped. Adequate fluid intake produces prompt improvement.

However, a specific medicine is sometimes required and this can be taken by mouth. In some patients the diarrhoea may return, in which case a further course of medicine is needed.

There is no indication for Yakult, Actimel or any other probiotic in the treatment of Clostridium difficile.

 

What will happen to me in hospital?

Clostridium difficile diarrhoea can spread to other vulnerable patients. Therefore, whilst you have diarrhoea, you may be nursed in a single bedded room. As soon as your stools return to their normal pattern you will no longer need to be nursed separately.

 

How does Clostridium difficile spread?

This germ usually spreads by hands that have been in contact with diarrhoea or with environmental surfaces (e.g. bed pans, toilets), so you must be very careful about washing your hands after going to the toilet. It is also important to keep fingernails short and clean.

Staff looking after you, will wear aprons and gloves and will wash their hands frequently using liquid soap and water. Your bed area and surrounding surfaces must be kept tidy to allow all surfaces to be cleaned daily.

 

Are my visitors at risk of infection?

No. Clostridium difficile does not usually cause diarrhoea in healthy people. The only significant risk is to other hospital patients especially elderly patients who are taking antibiotics. Your visitors will be asked to wash their hands using soap and water before and after visiting you. If they are assisting in your care, they will need to wear gloves and aprons; when removing these, hands must be washed with liquid soap and water. Alcohol handrub is not effective against this particular bacterium so always use soap and water.

 

Will Clostridium difficile delay my going home?

Provided you are well enough and you are medically fit, you can go home. If the diarrhoea restarts, tell your GP straight away as we will have written to your GP on discharge informing them you have had Clostridium difficile whilst in hospital.

 

Further Information

If you require further information please do not hesitate to contact the doctor in charge of your case, your named nurse or a member of the Infection Control Team.

The Infection Control Team can be contacted on 01932 722128 / 723052.

Additional information can be obtained by logging onto: www.hpa.org.uk.